Indiana, 2003

Damaging Winds in Indiana, May 5, 2003

May 5, 2003 · NWS LMK · 6 events in 6 counties and zones

Trees were downed over much of South Central Indiana. There was some roof damage to buildings in the Jasper area (Dubois County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Trees were downed over much of South Central Indiana. There was some roof damage to buildings in the Jasper area (Dubois County). About 7000 homes were without power for several hours in Clarksville and Jeffersonville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 5, 3:08 AM EST, 1 hour 52 minutes earlier.

Area forecast discussion, May 5, 3:08 AM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
408 AM EDT MON MAY 5 2003

BUSY NIGHT WITH ONGOING WX, SO WILL ISSUE THE CONDENSED AFD TODAY.
OVERALL FORECAST CHANGES ARE MINIMAL...BASICALLY THE AREA REMAINS
IN AN UNSETTLED PATTERN FOR MUCH OF THIS WEEK AS MOIST SOUTHWESTERLY
500MB FLOW PERSISTS.

CONVECTION LIKELY ONGOING INTO THE MORNING AS WARM FRONTAL BOUNDARY
PUSHES NWD. UPSTREAM SQUALL LINES IMPRESSIVE ON RADAR, SO STG TO SVR
STORM POTENTIAL MAY CONTINUE INTO MORNING HOURS PER SPC DAY 1
OUTLOOK. LOOKS TO BE A BREAK IN THE ACTIVITY LATER THIS MORNING INTO
EARLY AFTERNOON, BUT GRADIENT WINDS COULD BECOME AN ISSUE AFTER 15Z.
850MB WINDS ASSOCIATED WITH EWD MOVING NOCTURNAL LLJ AXIS MAY MIX
DOWN, LEADING TO GUSTS FROM 30 TO 35 KTS ONCE MIXING COMMENCES, WITH
THE HIGHEST GUST POTENTIAL OVER ERN PARTS OF THE FA.

PER 0Z ETA, ERN EDGE OF DRY SLOT THEN MOVES TO ABOUT I-65 BY AROUND
18Z. EVEN WITH POTENTIAL MID-DAY BKN LOW CLOUDS AIRMASS REMAINS QUITE
UNSTABLE, WITH 3KM CAPES NEARING 150 J/KJ (VERY HIGH) EVEN FROM GFS.
OVERALL THINKING IS THAT CONVECTIVE REDEVELOPMENT SHOULD OCCUR ALONG
THIS DRY SLOT EDGE AS MID-LEVEL SHORTWAVE ENERGY NOW OVER TX
PANHANDLE MOVES NEAR. ADDITIONAL DEVELOPMENT MAY OCCUR FURTHER
SOUTHWEST OF FA ALONG RESIDUAL OUTFLOW BOUNDARIES, MORE INTO THE SPC
MODERATE RISK AREA. IF INSTABILITY IS AS EXTREME AS ETA FCSTS,
INITIAL DEVELOPMENT MAY BE SUPERCELLULAR AS DEEP LAYER 6KM SHEAR
REMAINS SUFFICIENT. THIS SHOULD TRANSITION TO MORE OF A LINEAR/BOW
SYSTEM TOWARDS LATE AFTERNOON AND EVENING AS IT DROPS ESEWD.
FAIRLY HIGH WINDS AND LARGE HAIL ARE THE PRIMARY THREATS...SPC HAS US
IN 35% RISK OF SEVERE WINDS AND HATCHED AREA FOR 2 HAIL.

BOTH ETA/GFS FCST SOME OTHER CONVECTIVE COMPLEX TO DEVELOP ALONG NOSE
OF LATE NIGHT LLJ ACROSS MID-SOUTH, TRANSLATING EWD ACROSS FAR SRN KY
BY 12Z/TUE. WILL KEEP LATE NIGHT POPS IN CHC CATEGORIES FOR NOW,
HIGHEST IN SRN KY, GIVEN UNCERTAINTIES IN THE LATITUDE OF THIS
SYSTEM.

OTHER THING OF SOME NOTE THROUGH 60HRS IS THAT BOTH GFS/ETA FCST
YET ANOTHER NOCTURNAL CONVECTIVE SYSTEM TO AFFECT THE FA. SOME
QUESTIONS ABOUT THE MOISTURE TRANSPORT INTO THE FA, AS RATHER LARGE
BLOB OF QPF INDICATED OVER TN. GFS LOOKS TO BE FORECASTING QPF MAX
TOO FAR NORTH INTO COOL AIR AS PER USUAL. OVERALL WILL ADD CHC POPS
FOR TUE NIGHT ALL AREAS OF THE FA. IF WE KEEP GETTING THESE
CONVECTIVE SYSTEMS OVER US, WIDER SPREAD FLOODING AND HYDROLOGIC
PROBLEMS MAY OCCUR. THATS A WRAP.

.LMK...NONE.

XXV
Hazardous weather outlook, May 5, 5:00 AM EST, 0 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-060945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
600 AM EDT MON MAY 5 2003

...MODERATE RISK OF SEVERE WEATHER OVER WEST CENTRAL KENTUCKY
TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE WEATHER OVER WEST CENTRAL
KENTUCKY TODAY WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE
REMAINDER OF THE OUTLOOK AREA. THE FIRST ROUND OF SEVERE
WEATHER IS EXPECTED THROUGH THE AREA THIS MORNING WITH ANOTHER ROUND
FOR LATE AFTERNOON INTO THE EVENING HOURS. THE MAIN THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS HOWEVER CONDITIONS ARE ALSO FAVORABLE
FOR A RISK OF ISOLATED TORNADOES. A WARM FRONT ASSOCIATED WITH
STRONG LOW PRESSURE IN THE MID MISSOURI VALLEY HAS MOVED NORTH OF
THE OUTLOOK AREA. THIS WILL ALLOW MOIST AND UNSTABLE AIR TO MOVE
INTO THE REGION.

THERE IS ALSO A SIGNIFICANT THREAT FOR HEAVY RAINFALL WITH THESE
STORMS WITH TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES LIKELY ACROSS
THE OUTLOOK AREA TODAY.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND FROM NOAA WEATHER RADIO,
WEATHER.GOV ON THE INTERNET, AND FROM YOUR LOCAL MEDIA SOURCE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

UNSETTLED WEATHER WILL CONTINUE FOR MUCH OF THE WEEK WITH A CHANCE
OF THUNDERSTORMS EACH DAY. THE SCATTERED THUNDERSTORMS WILL BE
ASSOCIATED WITH A STALLED OUT FRONTAL BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TODAY. ACTIVATION IS REQUESTED FOR
THIS MORNING AND IS ALSO REQUESTED AGAIN FOR THIS EVENING THROUGH
EARLY TUESDAY MORNING.

PYE

In the hours before

Special weather statement, May 5, 5:00 AM EST, 0 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-051100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
600 AM EDT MON MAY 5 2003

THE TORNADO WATCH (NUMBER 242) WHICH WAS IN EFFECT UNTIL 6 AM EDT OR
5 AM CDT HAS BEEN CLEARED FOR THE FOLLOWING COUNTIES:

IN SOUTH CENTRAL INDIANA
   JEFFERSON...SCOTT...WASHINGTON...ORANGE...CLARK...DUBOIS...
   CRAWFORD...HARRISON...FLOYD AND PERRY

IN NORTH CENTRAL KENTUCKY
   TRIMBLE...HENRY...OLDHAM...JEFFERSON...SHELBY...MEADE...SPENCER...
   BULLITT...BRECKINRIDGE...HARDIN...NELSON...WASHINGTON AND LARUE

IN EAST CENTRAL KENTUCKY
   HARRISON...SCOTT...NICHOLAS...FRANKLIN...BOURBON...FAYETTE...
   WOODFORD...ANDERSON...CLARK...JESSAMINE...MERCER...MADISON...
   GARRARD AND BOYLE

IN NORTHWEST KENTUCKY
   HANCOCK AND OHIO

IN SOUTH CENTRAL KENTUCKY
   MARION...LINCOLN...GRAYSON...CASEY...TAYLOR...GREEN...HART...
   BUTLER...EDMONSON...ADAIR...WARREN...RUSSELL...METCALFE...
   BARREN...LOGAN...CUMBERLAND...ALLEN...SIMPSON...CLINTON AND MONROE

SMALLCOMB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dubois

When
May 5, 5:00 AM EST
Where
Dubois County, Jasper
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
38.400, -86.933

Thunderstorm Wind, Harrison

When
May 5, 5:30 AM EST
Where
Harrison County, Countywide
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.217, -86.133

Thunderstorm Wind, Washington

When
May 5, 5:30 AM EST
Where
Washington County, Countywide
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.617, -86.117

Thunderstorm Wind, Crawford

When
May 5, 5:54 AM EST
Where
Crawford County, Countywide
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.300, -86.450

Thunderstorm Wind, Floyd

When
May 5, 5:55 AM EST
Where
Floyd County, New Albany
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.300, -85.800

Thunderstorm Wind, Clark

When
May 5, 6:00 AM EST
Where
Clark County, Countywide
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.483, -85.700

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354792, 5354793, 5354795, 5354794, 5354797, 5354796.